Customize your JAMA Network experience by selecting one or more topics from the list below.
A mentally deficient apple rancher developed moderate signs of organic phosphorus poisoning when his blood cholinesterases were inactivated to near zero after exposure to Phosdrin and parathion. Symptomatic therapy included promazine on the 9th through the 12th days of illness. The patient became more agitated, and some signs of poisoning returned during attempted tranquilization. After about the 8th dose of promazine (Sparine) hydrochloride in 3 days, the patient developed convulsions, hypotension, and apnea, and died. The possible hazard of phenothiazine-derived drugs may outweigh their therapeutic value in the treatment of organic phosphorus poisoning.
Arterberry JD, Bonifaci RW, Nash EW, Quinby GE. Potentiation of Phosphorus Insecticides by Phenothiazine Derivatives: Possible Hazard, with Report of a Fatal Case. JAMA. 1962;182(8):848–850. doi:10.1001/jama.1962.03050470026006
Coronavirus Resource Center
Create a personal account or sign in to: